Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Corpus Christi, TX

July 3, 2008Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Jul 3, 2008, 5:29 PM CDT for Webb County, Texas. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Jul 3, 2008, 7:09 PM CDT
In force
100 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2469 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 032233
FFWCRP
TXC479-040030-
/O.NEW.KCRP.FF.W.0005.080703T2229Z-080704T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 PM CDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WEBB COUNTY IN SOUTH TEXAS

* UNTIL 730 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED UP TO 1 AND A HALF INCHES OF RAINFALL AROUND THE
  LAREDO AREA WITH ADDITIONAL THUNDERSTORMS SOUTH AND SOUTHEAST OF 
  LAREDO AND RIO BRAVO MOVING NORTHWEST AND EXPECTED TO MOVE ACROSS 
  THE LAREDO AND RIO BRAVO AREAS BETWEEN 530 AND 630 PM WITH ADDITIONAL 
  2 INCH RAINFALL AMOUNTS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...DOCTORS HOSPITAL OF LAREDO...LAREDO COUNTRY CLUB...LAREDO
  INTERNATIONAL AIRPORT...ORVIL...RIO BRAVO...ST AUGUSTINE HIGH
  SCHOOL SOUTH LAREDO AND UNITED SOUTH HIGH SCHOOL.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2780 9945 2729 9897 2730 9929 2732 9938
      2730 9948 2755 9949 2780 9970

$$

TE
2 follow-up statements
000 
WGUS74 KCRP 032316
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
612 PM CDT THU JUL 3 2008

TXC479-040030-
/O.CON.KCRP.FF.W.0005.000000T0000Z-080704T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBB-
612 PM CDT THU JUL 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL WEBB COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA...MAINLY OVER THE SOUTHERN PORTIONS OF THE CITY OF LAREDO AND 
THE COMMUNITY OF RIO BRAVO. THESE STORMS WERE MOVING WEST NORTHWEST 
AT 10 TO 15 MPH...WITH THE STRONGEST STORMS MOVING ACROSS THE RIO 
GRANDE INTO MEXICO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO BRAVO 
AND LAREDO. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED 
AREA MAINLY OVER SOUTHERN LAREDO...RIO BRAVO...AND HIGHWAY 83 IN 
SOUTHERN WEBB COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2780 9945 2729 9897 2730 9929 2732 9938
      2730 9948 2755 9949 2780 9970
TIME...MOT...LOC 2312Z 315DEG 1KT 2747 9938

$$

GW
000 
WGUS74 KCRP 040009
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
707 PM CDT THU JUL 3 2008

TXC479-040017-
/O.CAN.KCRP.FF.W.0005.000000T0000Z-080704T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBB-
707 PM CDT THU JUL 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL WEBB
COUNTY...

THE THUNDERSTORMS THAT WERE PRODUCING HEAVY RAINFALL EARLIER THIS  
EVENING HAVE WEAKENED AND ARE EXPECTED TO CONTINUE TO WEAKEN AND 
MOVE WEST OF THE AREA THROUGH 8 PM. ADDITIONAL RAINFALL AMOUNTS ARE 
EXPECTED TO BE ONE TENTH TO ONE QUARTER OF AN INCH THROUGH 8 PM.

LAT...LON 2780 9945 2729 9897 2730 9929 2732 9938
      2730 9948 2755 9949 2780 9970
TIME...MOT...LOC 0007Z 315DEG 1KT 2746 9937

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:42 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 3, 3:42 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
342 PM CDT THU JUL 3 2008

.SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE GFS PROGS
THE UPPER TROUGH AXIS TO MOVE OVR THE CWFA BY EARLY FRI...AND
BECOME QUASI-STATIONARY...YET THE NAM PROGS THE TROUGH TO REMAIN
OVR THE WRN GULF...IN RESPONSE TO THE RIDGE TO THE W/NW BUILDING
MORE STRONGLY OVR THE CWFA...AND RESULTING IN LOWER PW VALUES/
GREATER SUBSIDENCE. YET MOST OF THE GFS ENSEMBLES ADDS CREDENCE TO
THE GFS DETERMINISTIC SOLN. CONCUR WITH THE GFS. THUS STILL EXPECT
COPIOUS MSTR/INSTABILITY AND THE QUASI-STATIONARY UPPER LOW TO
CONTRIBUTE TO GENERALLY SCT CONVECTION DRG THE PERIOD...WITH THE
BULK OF THE ACTIVITY OVR THE WATERS DRG THE EARLY MORNING HOURS
AND OVR THE LAND DRG THE DAYTIME HOURS. EXPECT THE LACK OF A
QUASI-STATIONARY SYNOPTIC/MESOSCALE BNDRY TO PRECLUDE WIDESPREAD
HEAVY RAIN. THUS WL NOT ISSUE AN FFA. EXPECT MAX TEMPS IN THE
UPPER 80S/LOWER 90S FRI. EXPECT MAX HEAT INDEX VALUES TO REMAIN
BELOW 105F FRI.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...REMAIN FAIRLY CONFIDENT IN
OVERALL WET PATTERN CONTINUING THROUGH NEXT WEEK...HOWEVER
CONFIDENCE IS LOW REGARDING DETAILS OF WHICH DAYS WILL BE MORE OR
LESS ACTIVE AS MODELS ARE NOT IN GOOD AGREEMENT REGARDING SUBTLE
MOVEMENT IN WEAK UPPER TROUGH AND MOVEMENT OF MOISTURE. FIRST
OFF...HAVE THROWN THE NAM SOLN OUT AS ITS DEPICTION OF A SHARP
H85-H7 TROUGH ACROSS THE GULF WATERS W/ RIDGING AND STRONG DRYING
BUILDING INTO THE COASTAL BEND FROM THE NNE IS A TOTAL OUTLIER. ON
THE OTHER END OF THE SPECTRUM...THE ECMWF (00Z RUN) RETROGRADES A
SHARPENING MID-UPR LVL TROUGH QUICKLY BACK INTO CEN TX OVER THE
WEEKEND...OPENING THE DOOR FOR VERY DEEP TROPICAL MOISTURE TO
CONTINUE TO MOVE INLAND ACROSS S TX (AS SEEN IN 80-90% 1000-500MB RH
FIELDS). THE GFS (DETERMINISTIC AND ENSEMBLES) SHOW A WEAK AND MORE
BROAD UPR TROUGH REMAINING QUASI-STATIONARY NEAR THE COAST OR JUST
INLAND...W/ MOISTURE JUST SLIGHTLY DECREASING IN THE NEAR TERM THEN
INCREASING SIGNIFICANTLY BY TUE WITH A TROPICAL WAVE (CURRENTLY
AROUND 70W) MVG INTO S TX AND MEXICO. THE ECMWF ALSO SUPPORTS THE
SECONDARY MOISTURE SURGE...BUT HAS BEEN A BIT FASTER W/ ITS ARRIVAL.

WITH ALL THAT IN MIND...WILL LEAN TOWARD THE COMPROMISE GFS SOLN
WHICH STILL SUGGESTS SCT DIURNAL POPS INLAND W/ ISOLD TO SCT MAINLY
MORNING CONVECTION OVER THE WATERS. BEST CHC FOR RAIN WILL LIKELY BE
THE COASTAL PLAINS AREAS BETWEEN HIGHWAY 77 AND HIGHWAY 16 UNLESS
THE UPR RIDGE TO THE NW BUILDS IN ENOUGH TO PROVIDE MORE
SUBSIDENCE/DRYING ACROSS INLAND COS. TOUGH TO GO MORE THAN SCT POPS
NEXT WEEK GIVEN UNCERTAINTY W/ TIMING OF WEAK WAVE AND DEEP TROPICAL
MOISTURE PLUME...BUT WILL AT LEAST SHOW HIGHER END SCT POPS TO
INDICATE INCREASING RAIN CHCS. IF THE GFS PANS OUT POPS WILL END UP
IN THE LIKELY CAT AT LEAST TUE AND WED W/ HEAVIER RAINFALL AND
HIGHER RAIN CHCS INITIALLY SHIFTING TO THE COASTLINE EARLY DURING
THE EVENT.

CONVECTION WILL CONTINUE TO PROVIDE BELOW NORMAL TEMPS THROUGH THE
PERIOD...ALTHOUGH TEMPS WILL WARM SOME FROM RECENT READINGS DURING
THE MIDDLE PERIODS OF THE FORECAST. ALSO...SHOULD POINT OUT THAT
ALTHOUGH SCT POPS ARE IN THE FORECAST DAILY...RAINFALL WILL
GENERALLY LAST LESS THAN 2 HOURS AND TOTAL WASHOUTS ARE GENERALLY
NOT EXPECTED. IF THE TROPICAL WAVE AROUND MID NEXT WEEK VERIFIES...
THAT COULD CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  88  75  90  74  /  20  50  30  50  20
VICTORIA          73  90  73  91  73  /  20  40  30  40  10
LAREDO            76  94  76  95  77  /  40  40  40  40  20
ALICE             73  90  73  92  73  /  20  50  30  50  10
ROCKPORT          77  86  77  89  78  /  30  40  30  40  20
COTULLA           73  91  73  93  73  /  40  40  40  40  20
KINGSVILLE        73  89  73  91  73  /  20  50  30  50  10
NAVY CORPUS       77  86  77  89  78  /  30  40  30  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
MG/88...LONG TERM
Hazardous weather outlook, Jul 3, 4:48 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CDT THU JUL 3 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-041000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
448 AM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
REGION TODAY. GENERAL RAINFALL AMOUNTS WILL BE BETWEEN A TENTH TO
A QUARTER INCH WITH LOCALLY HIGHER PRECIPITATION AMOUNTS. SOME OF
THE ISOLATED HIGHER RAINFALL AMOUNTS MAY RANGE BETWEEN ONE AND
TWO INCHES WITH SOME OF THE STRONGER AND RAIN EFFICIENT STORMS.
SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL COVERAGE AND WANE
WITH THE LOSS OF DAYTIME HEATING THIS MID EVENING. ISOLATED TO
SCATTERED SHOWERS ARE POSSIBLE PRIMARILY NEAR THE COAST AND
OFFSHORE WATERS OF SOUTH TEXAS DURING THE PRE-DAWN HOURS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH PERIODS OF
HEAVY RAINFALL ARE POSSIBLE OVER THE ENTIRE REGION FRIDAY AND
SATURDAY. SOME LOCATIONS MAY RECEIVE TWO TO FOUR INCHES OF RAINFALL
DURING THIS TWO DAY PERIOD. CHANCES OF PRECIPITATION WILL BE
DIMINISHED SUNDAY WITH ONLY ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED MAINLY ALONG AND EAST OF A LINE FROM GEORGE
WEST TO ALICE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
PERIODS OF HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE OVER SOUTH
TEXAS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAR/SCC

In the hours before

Special weather statement, Jul 3, 5:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 PM CDT THU JUL 3 2008

TXZ239-032300-
WEBB-
507 PM CDT THU JUL 3 2008

...STRONG THUNDERSTORMS WERE AFFECTING WEBB COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
LAREDO TO 8 MILES SOUTHEAST OF LAREDO...MOVING WEST AT 7 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

TE

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.